Numerische Mathematik

, Volume 60, Issue 1, pp 341–373

Accelerated Landweber iterations for the solution of ill-posed equations

  • Martin Hanke

DOI: 10.1007/BF01385727

Cite this article as:
Hanke, M. Numer. Math. (1991) 60: 341. doi:10.1007/BF01385727


In this paper, the potentials of so-calledlinear semiiterative methods are considered for the approximate solution of linear ill-posed problems and ill conditioned matrix equations. Several efficient two-step methods are presented, most of which have been introduced earlier in the literature. Stipulating certain conditions concerning the smoothness of the solution, a notion of optimal speed of convergence may be formulated. Various direct and converse results are derived to illustrate the properties of this concept.

If the problem's right hand side data are contaminated by noise, semiiterative methods may be used asregularization methods. Assuming optimal rate of convergence of the iteration for the unperturbed problem, the regularized approximations will be of order optimal accuracy.

To derive these results, specific properties of polynomials are used in connection with the basic theory of solving ill-posed problems. Rather recent results onfast decreasing polynomials are applied to answer an open question of Brakhage.

Numerical examples are given including a comparison to the method of conjugate gradients.

Mathematics Subject Classification (1991)


Copyright information

© Springer-Verlag 1991

Authors and Affiliations

  • Martin Hanke
    • 1
  1. 1.Institut für Praktische MathematikUniversität KarlsruheKarlsruheFederal Republic of Germany